Pennsylvania, 2013

Flash Flood in Pennsylvania, June 23, 2013

June 23, 2013 · NWS BGM · 1 event in 1 county or zone

Thunderstorms formed ahead of an upper level disturbance moving through an unusually moist and unstable environment over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Thunderstorms formed ahead of an upper level disturbance moving through an unusually moist and unstable environment over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 23, 6:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 23, 6:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT SUN JUN 23 2013

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL BE THE NAME OF THE GAME THIS WEEK
AS BROAD SOUTHERLY FLOW PREVAILS ACROSS THE REGION. TEMPERATURES
WILL WARM WELL INTO THE MIDDLE TO UPPER 80S THROUGH LATE WEEK WITH
SHOWERS AND THUNDERSTORMS POSSIBLE EACH AFTERNOON AS THE ATMOSPHERE
BECOMES UNSTABLE.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHORT FUSED FLASH FLOOD WATCH NOW IN EFFECT FROM THE NORTHERN FINGER
LAKES EAST INTO THE WESTERN MOHAWK VALLEY...

RADAR BECOMING FAIRLY ACTIVE THIS AFTERNOON AS SHWRS/STORMS
CONTINUE TO DEVELOP ACROSS NORTHERN PORTIONS OF THE FCST AREA.
FAIRLY LIMITED SEVERE WX THREAT SO FAR WITH MAIN FOCUS TURNING TO
HYDROLOGIC CONCERNS AS DEVELOPING ACTIVITY CONTINUES TO TRAIN OVER
SAME AREAS REPEATEDLY (I.E. NORTHERN FINGER LAKES INTO WESTERN
THE MOHAWK VALLEY). DUAL-POL PRECIP ESTIMATIONS SUGGEST THAT 1-2"
OF RAIN HAS FALLEN ALREADY ACROSS PORTIONS OF SOUTHERN CAYUGA AND
SENECA COUNTIES...WITH ADDITIONAL HEAVY RAINS SPREADING EAST INTO
CENTRAL ONONDAGA...MADISION...AND SOUTHERN ONEIDA COUNTIES.
ATMOSPHERE REMAINS MODERATELY UNSTABLE AND EXTREMELY MOIST WITH
LATEST MLCAPE VALUES RANGING FROM 2000-2500 J/KG AND PWAT VALUES
APPROACHING 1.75" PER LATEST SPC MESOANALYSIS. DESPITE
INSTABILITY...WEAK CAPPING ALOFT AS EVIDENCED ON 12Z BUF SOUNDING
APPEARS TO BE KEEPING CONVECTIVE DEVELOPMENT JUST BELOW SEVERE
THRESHOLDS AT THE MOMENT. AS ACTIVITY CONTINUES TO DEVELOP
SOUTHWEST...GREATER INSTABILITY WILL BE AVAILABLE AS A RESULT OF
TEMPS HOVERING IN THE UPPER 80S AND LOWER 90S THIS AFTERNOON WHICH
MAY ALLOW MORE ROBUST DEVELOPMENT AS THE LATE AFTERNOON HRS
CONTINUE ON. IF STORMS WERE TO EVENTUALLY BECOME SEVERE...A FAIR
AMOUNT OF DRY AIR ALOFT ALONG WITH MODERATELY UNSTABLE CONDITIONS
SHOULD ALLOW FOR A WIND AND HAIL THREAT.

CONVECTIVE ACTIVITY SHOULD BEGIN TO DIE OFF LATER THIS EVENING
WHICH WILL BE FOLLOWED BY DECREASING POPS AND CLEARING SKIES
ALOFT. THE COMBINATION OF WET GROUNDS FROM AFTERNOON RAINFALL
ALONG WITH MOIST AND HUMID BOUNDARY LAYER CONDITIONS WILL LIKELY
ALLOW FOR PATCHY VALLEY FOG DEVELOPMENT TOWARDS MORNING. OVERNIGHT
LOWS WILL FALL INTO THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A VERY ACTIVE PERIOD EXPECTED THROUGH THE SHORT TERM AS WARM HUMID
AIRMASS REMAINS IN PLACE ALONG WITH THE PASSAGE OF SEVERAL UPPER-
LEVEL DISTURBANCES ALOFT. MAIN ATTENTION STARTING OUT WILL BE ON
A NORTHWARD LIFTING UPPER CLOSED LOW NOW SEEN ACROSS THE CENTRAL
APPALACHIANS. LATEST MODEL GUIDANCE CONTINUES TO SHOW THIS FEATURE
LIFTING NORTH INTO OUR FCST REGION TOWARDS 12Z MONDAY WITH
SCATTERED SHWRS AND STORMS EXPECTED TO ONCE AGAIN AS THE DAYTIME
HEATING CYCLE PROGRESSES. FOR NOW...HAVE CAPPED POPS AT HIGH CHC
CATEGORY UNTIL CONVECTIVE TRENDS BECOME MORE FIRMLY ESTABLISHED
WITH ADDITIONAL MODEL GUIDANCE/REAL-TIME TRENDS. OVERALL SEVERE
THREAT APPEARS RATHER MINIMAL AS WINDS ALOFT WEAKEN AS SYSTEM
APPROACHES. THAT SAID...CONTINUED HYDRO CONCERNS ON MONDAY AS VERY
WARM AND MOIST AIRMASS REMAINS IN PLACE COUPLED WITH MOIST GROUNDS
FROM HEAVY RAINS WITH TODAY/S ACTIVITY.

MUCH OF THE SAME EXPECTED RIGHT INTO TUESDAY AND WEDNESDAY WITH
AFTERNOON SHWRS/STRMS LIKELY EACH DAY. OVERALL CONVECTIVE ACTIVITY
APPEARS TO BE STRONGLY TIED TO THE DIURNAL CYCLE WITH ACTIVITY
GRADUALLY WEAKENING EACH EVENING WITH LOSS OF DAYTIME HEATING.
EXPECT HIGHS THROUGH MIDWEEK TO CLIMB WELL INTO THE MIDDLE TO UPPER
80S EACH AFTERNOON WITH A FEW LOW 90S NOT OUT OF THE QUESTION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
5 PM SUN UPDATE... WPC/NWP CONSENSUS SHOWS A FLAT ERN CONUS UPR RIDGE...
GRADUALLY TRANSITIONING TWDS A TROUGH AXIS THROUGH THE OH VLY WITH
TIME. THUS...WE'LL CONTINUE WITH DAILY CHCS FOR SHRA/TSRA...AS A
MOIST SW FLOW ALOFT PREVAILS...ALG WITH FREQUENT PASSAGES OF UPR-
LVL WAVES AND SFC BNDRYS THROUGH THE PD.

TEMPS SHOULD AVERAGE CLOSE TO SEASONAL NORMS FOR LATE JUNE (HIGHS
FROM THE MID 70S-MID 80S).

PREV DISC... A FLAT RIDGE WILL EXIST OVER MUCH OF THE EASTERN
CONUS THIS PERIOD. IMPULSES WILL ROTATE OVER THE TOP OF THE RIDGE,
WHILE WARM/MOIST AIR WILL REMAIN IN PLACE ACROSS NY/PA TYPIFIED BY
850MB TEMPS OF 16C TO 20C.

THE RESULT WILL BE A MILD TEMPERATURE PATTERN, WITH THE DAILY
THREAT FOR ISOLATED TO SCATTERED THUNDERSTORMS. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ON THURSDAY, WHEN A TROF OVER SOUTHERN
CANADA DIPS ACROSS THE GREAT LAKES TOWARD LAKE ONTARIO.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...

CONV WILL CONT TO WEAKEN THIS EVE BUT LGT FOG AND AND HAZE WILL
LIKELY CONT FOR MUCH OF THE NGT WITH THE LEFTOVER MOISTURE. FOG
MAY RESULT SOME BRIEF IFR VSBYS AT ELM LATE AT NGT. FOR
MON...MIXING IN THE MRNG WILL QUICKLY BURN OFF THE FOG LVG VFR CIGS
AND VSBYS THRU THE DAY. SOME LATE DAY CONV SEEMS LIKELY BUT HAVE
ELECTED TO LEAVE THEM OUT OF THE TAF FOR NOW. ONCE BETTER LOCATION
AND TIMING INFO IS DVLPD THEY LIKELY BE ADDED TO THE FCST.

OUTLOOK...TUE THROUGH FRI...

RESTRICTIONS ARE PSBL EACH DAY...MAINLY IN THE AFTN/EVE...WITH AT
LEAST SCTD SHRA/TSRA FORESEEN. PATCHES OF OVERNIGHT/EARLY AM LOW
CLDS/FOG ARE ALSO PSBL.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...CMG
NEAR TERM...CMG
SHORT TERM...CMG
LONG TERM...DJP/MLJ
AVIATION...DGM/MLJ
Hazardous weather outlook, Jun 23, 6:23 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
723 PM EDT SUN JUN 23 2013

NYZ009-015>018-036-037-044>046-057-242330-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-DELAWARE-
723 PM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022>025-055-056-PAZ038-039-242330-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
723 PM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING.
LOCALIZED AREAS OF HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ040-043-044-047-048-072-242330-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
723 PM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Special weather statement, Jun 23, 2:28 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SUN JUN 23 2013

NYZ036-037-232030-
MADISON NY-ONEIDA NY-
328 PM EDT SUN JUN 23 2013

...LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ONEIDA AND
SOUTHERN MADISON COUNTIES...

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WATERVILLE TO STOCKBRIDGE TO
  ERIEVILLE...AND MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HAMILTON AT 355 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4303 7521 4288 7520 4287 7525 4279 7525
      4277 7528 4275 7529 4274 7532 4275 7545
      4274 7561 4276 7589 4285 7590 4295 7569
      4305 7539

MLJ
Special weather statement, Jun 23, 2:29 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT SUN JUN 23 2013

NYZ016>018-044-232030-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-
329 PM EDT SUN JUN 23 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CORTLAND...SENECA...
SOUTHERN CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES...

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR UNION SPRINGS...
  AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MAPLETON AT 340 PM EDT...
  AUBURN AT 345 PM EDT...
  WYCKOFF AT 350 PM EDT...
  OWASCO AND MORAVIA AT 400 PM EDT...
  NILES AND SKANEATELES AT 410 PM EDT...

THIS STORM WILL PRODUCE VERY HEAVY RAIN AND STRONG GUSTY WINDS. A
FEW TREES MAY COME DOWN IN AREAS WITH STRONGEST WINDS.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4272 7622 4262 7677 4285 7681 4294 7697
      4301 7697 4302 7696 4303 7687 4303 7650
      4304 7650 4305 7649

MSE

The radar

The Binghamton radar (KBGM), 55 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
June 23, 8:00 PM EST to 10:00 PM EST
Where
Bradford County, 1.71 mi SSW of Milan to 2.29 mi S of Greenes Lndg
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.898, -76.514

Buck Creek was out of its banks and flooding over Main Street in the Township if Milan.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451787.